Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 104, NWS Houston/Galveston, TX

December 14, 2018Brazoria County, Texas

NWS Houston/Galveston, TX issued this river flood warning at Dec 14, 2018, 4:47 AM CST for Brazoria County, Texas. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2018, 4:47 AM CST (10:47 UTC)
Expired
Dec 15, 2018, 2:00 AM CST
In force
21 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
Minor

County Brazoria County, TX

The radar

The Houston radar (KHGX), 48 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point San Bernard River near Old Ocean (OCNT2). The gauge peaked at 7.31 ft at Dec 14, 2018, 8:00 AM CST.

actionminormoderate51012/1412/1512/16
Action stage
5 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08117705, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Dec 14, 4:07 AM CST, 40 minutes earlier.

Area forecast discussion, Dec 14, 4:07 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
407 AM CST Fri Dec 14 2018

.DISCUSSION...
At 1 AM, low pressure was located near the Arklatex with a cold
front over the west central Gulf and a secondary trough of low
pressure extending SW from the low across Central TX. 00z 850 mb
analysis showed a well defined low pressure system over N TX with
a trough extending south toward the middle coast. 850 mb moisture
was still plentiful over the eastern third of the state, east of
the weak trough axis. At 300 mb, a well defined upper low was also
located over N TX with a nice split in the upper level winds over
NE TX. The upper low is progged to sink SE today as the surface
low scoots to the east. Patchy light rain will accompany the upper
low as it moves across the region. The forecast soundings for
KCLL shows the lowest 5000 feet above freezing and not much in the
way of saturation at 10 C so although can't completely rule out a
few snow flurries, feel the primary precipitation type will be
light rain or drizzle. Best rain chances should remain over the
northern third of the CWA closest to the best diffluence. Strong
CAA coupled with the cloud cover and mixing from winds will keep
temperatures very cool today with high temperatures struggling to
reach the middle 50's.

As for the Wind Advisory, well, it's been in effect for a while
and wind observations have been reluctant to meet Advisory
criteria. The gradient is expected to tighten later this morning
and the latest LAV/ECMWF guidance supports an increase in wind
speeds. Have reconfigured the Wind Advisory to remove some of the
far NW counties and start the Advisory at 17z and continue it
through 23z. Areas close to the Gulf/Bays should have very strong
winds this afternoon. As for Harris County, it's a large county
and the stronger winds will be near KHOU toward the bay. The NW
half of the county will probably stay below Advisory criteria.

Clouds will linger tonight as the upper/sfc low depart the
region. On Saturday, clouds in the morning will gradually erode
as weak high pressure builds into south central TX. The high will
reside over the area through Monday before shifting east Mon
night. Cirrus clouds will be streaming into the area Sun-Sun night
but no precip is expected. Temperatures will begin to moderate
Sunday into Monday as 850 temps gradually warm. Sfc winds will
remain out of the north so the warm up will be slow.

Things look a bit more interesting for Tuesday night into
Wednesday as a strong short wave moves into the southern plains.
PW values increase to around 1.25 inches and fcst soundings over
the southern half of the region become saturated. Jet dynamics
look good early Wednesday but a confluent upper flow by late Wednesday
aftn should provide a quick end to precip. The end of next week
looks dry with near to slightly above normal temperatures. 43

&&

.MARINE...
The cold front that pushed through the region yesterday has left
behind a rather strong pressure gradient resulting in moderate to
strong west northwesterly winds. The upper level low pressure system
will continue to skirt SE TX pushing off to the northeast later this
morning and into the afternoon hours. Therefore, the pressure
gradient should slacken throughout the day and the moderate to
strong west northwest wind should become more moderate northwesterly
winds by the afternoon hours. Gale Warnings have been canceled for
both Matagorda and Galveston Bays as observations have remained
below criteria and global guidance has also trended lower in the
most recent runs. Small Craft Advisories have been substituted in
place of the Gale Warnings across both bays. Gale Warnings remain in
effect across the Gulf waters with the strongest winds and highest
seas remaining in the western offshore waters this morning. Both
winds and seas should lower throughout the afternoon and into the
evening hours. Later this afternoon, Gale Warnings will transition
into Small Craft Advisories across the Gulf waters through Saturday
morning.

These west to northwesterly winds will also result in low tide
levels with water levels falling between -1.0 to 1.5 feet below
MLLW. Impacts will likely be felt during the low tide cycle this
afternoon. Low Water Advisories remain in effect through 6 PM this
evening for both Matagorda and Galveston Bays.

Hathaway

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      52  40  60  38  65 /  30  10   0   0   0
Houston (IAH)              54  43  60  42  65 /  30  10   0   0   0
Galveston (GLS)            56  47  58  50  61 /  20  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 11 AM this morning to 5 PM CST this afternoon
     for the following zones: Brazoria Islands...Chambers...
     Coastal Brazoria...Coastal Galveston...Coastal Harris...
     Coastal Jackson...Coastal Matagorda...Fort Bend...Galveston
     Island and Bolivar Peninsula...Inland Brazoria...Inland
     Galveston...Inland Harris...Inland Jackson...Inland
     Matagorda...Matagorda Islands...Wharton.

GM...Small Craft Advisory until 9 PM CST this evening for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory from 3 PM this afternoon to 6 AM CST
     Saturday for the following zones: Coastal waters from
     Freeport to Matagorda Ship Channel TX out 20 NM...Coastal
     waters from High Island to Freeport TX out 20 NM...Waters
     from Freeport to Matagorda Ship Channel TX from 20 to 60
     NM...Waters from High Island to Freeport TX from 20 to 60
     NM.

     Gale Warning until 3 PM CST this afternoon for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&
Hazardous weather outlook, Dec 13, 5:54 PM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
554 PM CST Thu Dec 13 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-141300-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
554 PM CST Thu Dec 13 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Tonight

Strong and gusty west to northwest winds can be expected to develop
this evening and tonight in the wake of the cold frontal passage.
Secure any loose objects that are outside, and use caution when
driving due to possible strong cross winds. A Wind Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong and gusty west to northwest winds can be expected to persist
through Friday afternoon. A Wind Advisory is in effect through Friday
afternoon. Secure any loose objects that are outside, and use caution
when driving due to possible strong cross winds. Winds are expected
to gradually decrease Friday night through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GMZ330-335-350-355-370-375-141300-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
554 PM CST Thu Dec 13 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Tonight

Strong and gusty west to northwest winds, possibly reaching or exceeding
gale force, can be expected to develop in the wake of the cold frontal
passage. A Gale Warning is in effect. In addition, the strong winds
might be able to drive water out of the Bays tonight into Friday.
A Low Water Advisory will be in effect. Mariners should remain in port.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong and gusty west to northwest winds, possibly reaching or exceeding
gale force, can be expected to continue through Friday afternoon.
The strong winds might be able to drive water out of the Bays on
Friday. A Low Water Advisory will be in effect and mariners should
remain in port.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 10:10 PM CSTLow Water AdvisoryHGX35 hr
Dec 14, 3:56 AM CSTSmall Craft AdvisoryHGX29 hr
Dec 14, 4:08 AM CSTWind AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 2 more13 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.